This statement is more than five years old and is provided solely for historical purposes. Due to the cumulative nature of medical research, new knowledge has inevitably accumulated in this subject area in the time since the statement was initially prepared. Thus some of the material is likely to be out of date, and at worst simply wrong. For reliable, current information on this and other health topics, we recommend consulting the National Institutes of Health's MedlinePlus http://www.nlm.nih.gov/medlineplus/.
But he may have a real problem. Generally, erectile dysfunction is linked to cardiovascular health. If your guy has serious health problems, drinks and smokes too much, or does too many drugs, those conditions may play a role. Obesity, heart disease, prescription medications, and diabetes are just a few of the common risk factors. And then there are the psychological causes: depression, stress, and the million things flashing through his head when he's struggling to get it on.
The symptoms of erectile dysfunction include difficulty achieving an erection, trouble maintaining an erection, and a reduced interest in sex. Because male sexual arousal is a fairly complex process, it can sometimes be difficult to identify a specific cause. Arousal starts in the brain but it also involves the nerves, muscles, and blood vessels and can be impacted by hormones and emotions. If a problem develops with any of these things, erectile dysfunction could be the consequence.
Stress is another factor that can be a cause or effect of ED. If you're stressed at work, at home, and in your relationships, it's going to take a toll on your sexual function. Your mind is elsewhere, and relaxing when you finally make it between the sheets is a long shot. Now you’re stressed because you can’t get it up (talk about the ultimate catch-22), so you're stuck in this sad, frustrating cycle. “ED really affects the psyche of a guy, regardless of the etiology, Gittens says. “If you have a problem getting an erection one night, you’re probably going to be anxious and worried your partner might see you as less of a man the next time you try to get an erection.” There's a pill that will help with this, and it's not promoted on television with middle-aged men in sports cars. It's a damn chill pill.
Ejaculatory incompetence, erectile difficulty, erectile dysfunction, erectile failure, frigidity–female Medtalk The inability to achieve or maintain a penile erection adequate for the successful completion of intercourse, terminating in ejaculation; penile erection is mediated by nitric oxide Epidemiology Prevalence of minimal, moderate, and complete impotence in the Massachusetts Male Aging Study was 52%; age is the most important factor; complete impotence ↑ from 5%–age 40 to 15%–age 70; for an erection to achieve a successful outcome, it requires
The availability of phosphodiesterase-5 (PDE5) inhibitors—sildenafil, vardenafil, tadalafil, and avanafil—has fundamentally altered the medical management of ED. In addition, direct-to-consumer marketing of these agents over the last 15 years has increased the general public’s awareness of ED as a medical condition with underlying causes and effective treatments.
My fiancé and I have been together for four years, and while we've had our ups and downs, we're in a good place now and looking forward to our life together. Throughout our relationship, we've made some bad financial decisions. Since I'm the one with the credit cards (his credit is awful), I'm the one that's more affected. We're trying to dig ourselves out of this hole, and he does pay a good portion of the bills, but I recently found out he didn't pay even close to the amount he could have. Meanwhile, I'm basically spending my full paycheck trying to pay off my debts. When I asked about it, he said he didn't just want to "throw all of his money toward it," but that's exactly what I'm doing. Am I wrong to ask him to contribute more? He doesn't spend frivolously or anything, but I feel that we should focus on outstanding balances before trying to save money.

Obviously, there are worse problems than a guy saying "I love you" too often, but if it's a problem, it sounds like the two of you need to have a long conversation. You need to understand why he likes to say it so much: Is it because he's insecure or hoping to comfort you or just breathlessly in love? (Or some combination of the three?) And he needs to understand how it makes you feel. So, if it really bothers you, tell him why.


Cavallini, G., Modenini, F., Vitali, G., & Koverech, A. (2005, November). Acetyl-L-carnitine plus propionyl-L-carnitine improve efficacy of sildenafil in treatment of erectile dysfunction after bilateral nerve-sparing radical retropubic prostatectomy. Urology, 66(5), 1080-5. Retrieved from http://www.sciencedirect.com/science/article/pii/S0090429505006515
Your erection problems may be putting a strain on your relationship. You may have stopped touching and cuddling your partner, scared that it could lead to sex - and then to disappointment because you cannot get hard. You may have found it has led to regular arguments. At its worst, erection problems can lead to the breakdown of relationships. So it is vitally important to talk things over with your partner.
The motivation and expectations of the patient and his partner and education of both are critical in determining which therapy is chosen and in optimizing its outcome. If single therapy is ineffective, combining two or more forms of therapy may be useful. Penile prostheses should be placed only after patients have been carefully screened and informed. Vascular surgery should be undertaken only in the setting of clinical investigation and extensive clinical experience. With any form of therapy for erectile dysfunction, long-term followup by health professionals is required to assist the patient and his partner with adjustment to the therapeutic intervention. This is particularly true for intracavernosal injection and vacuum constriction therapies. Followup should include continued patient education and support in therapy, careful determination of reasons for cessation of therapy if this occurs, and provision of other options if earlier therapies are unsuccessful.
A device involving a plastic cylinder and pump is used to make blood rush to your penis, enlarging it in a similar way to an instant erection. When you remove the pump, the erection is sustained by slipping a tension ring around the base of the penis. Sounds awful. I don't think you will tell your partner to "please hold on for 20 minutes, I need to put my vacuum pump on to get erect" or "how to get an erection without that magic pump?"
One thing you need to know.  When you are experiencing anxiety, you get a stress response.  You can read more about this here.  A stress response is what you automatically feel, say, if a fight broke out near you.  Your body gets ready to protect itself.  During a stress response, blood is diverted away from less important areas to help your heart beat faster.

Erosion of the prosthesis, whereby it presses through the corporal tissue into the urethra, may occur. Symptoms and signs may include pain, blood in the urine, discharge, abnormal urine stream, and malfunction. If the prosthesis erodes into the urethra, a physician must remove it. If the other cylinder remains intact, it can be left in place. A physician leaves a catheter in place to allow the urethra to heal.
Stiffy Solution: Obviously, no one should ever go off a prescribed med without consulting with a doctor. But there are erection-friendly alternatives to nearly every daisy-wilting medicine listed above. And your dude shouldn't let embarrassment keep him from talking to his GP about this — doctors are well aware that erectile difficulties are a possible side effect for all of these medicines; they just don't know which patients will experience what side effects, so they're waiting for you, the patient, to bring it up.
The 4 ED medicines we prescribe – Generic sildenafil 20 mg, Viagra (also sildenafil), Cialis (Tadalafil), or Levitra (Vardenafil) - are generally safe but shouldn’t be used as recreational drugs. They’re meant to treat a medical condition and can cause serious side effects including but not limited to an erection lasting more than four hours, sudden loss of vision in one or both eyes, and sudden decrease or loss of hearing.
We use cookies and similar technologies to improve your browsing experience, personalize content and offers, show targeted ads, analyze traffic, and better understand you. We may share your information with third-party partners for marketing purposes. To learn more and make choices about data use, visit our Advertising Policy and Privacy Policy. By clicking “Accept and Continue” below, (1) you consent to these activities unless and until you withdraw your consent using our rights request form, and (2) you consent to allow your data to be transferred, processed, and stored in the United States.
×